Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 91, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 1, 2016, 4:12 PM EDT for 7 counties in Georgia. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2016, 4:12 PM EDT (20:12 UTC)
- Expired
- Apr 1, 2016, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berrien County, GA, Brooks County, GA, Colquitt County, GA, Cook County, GA, Lowndes County, GA, Thomas County, GA, Tift County, GA
The radar
The Moody AFB radar (KVAX), 59 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 4:15 PM EDT | TSTM WND DMG | 2 E Thomasville Municip, GA | TREE DOWN |
| Apr 1, 4:15 PM EDT | TSTM WND DMG | 5 Sse Coolidge, GA | TREE DOWN |
| Apr 1, 4:15 PM EDT | TSTM WND DMG | Pavo, GA | DOGWOOD TREE BLOWN DOWN IN PAVO |
| Apr 1, 4:40 PM EDT | TSTM WND DMG | 3 Se Morven, GA | TREE FELL ON POWERLINES |
| Apr 1, 4:47 PM EDT | TSTM WND DMG | E Hahira, GA | TREE DOWN WITH POWER LINES DOWN ON STANFILL STREET IN HAHIRA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 7:26 AM EDT | Tornado Watch | SPC | 12 hr |
| Apr 1, 2:48 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
911
WUUS52 KTAE 012012
SVRTAE
GAC019-027-071-075-185-275-277-012100-
/O.NEW.KTAE.SV.W.0091.160401T2012Z-160401T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
412 PM EDT FRI APR 1 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...
BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
COOK COUNTY IN SOUTH CENTRAL GEORGIA...
EASTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
SOUTHERN TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
NORTHEASTERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...
NORTHWESTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 500 PM EDT
* AT 412 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LENOX TO 7 MILES NORTHEAST OF THOMASVILLE...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
THOMASVILLE...MOULTRIE...ADEL...NASHVILLE...VALDOSTA...TIFTON...HAHIRA...
SPARKS...ENIGMA...OMEGA...NORMAN PARK...LENOX...ALAPAHA...PAVO...COOLIDGE...
MORVEN...BERLIN...BARWICK...CECIL AND ELLENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTH CENTRAL
GEORGIA.
LAT...LON 3080 8335 3082 8403 3133 8370 3133 8365
3143 8364 3140 8316
TIME...MOT...LOC 2012Z 255DEG 30KT 3134 8349 3090 8388
HAIL...<.75IN
WIND...60MPH
$$
42-DVD2 follow-up statements
873
WWUS52 KTAE 012028
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
428 PM EDT FRI APR 1 2016
GAC019-027-071-075-185-275-277-012100-
/O.CON.KTAE.SV.W.0091.000000T0000Z-160401T2100Z/
BERRIEN GA-BROOKS GA-COOK GA-COLQUITT GA-TIFT GA-THOMAS GA-
LOWNDES GA-
428 PM EDT FRI APR 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WESTERN BERRIEN...BROOKS...COOK...EASTERN COLQUITT...SOUTHEASTERN
TIFT...EAST CENTRAL THOMAS AND NORTHWESTERN LOWNDES COUNTIES...
AT 428 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ENIGMA TO NEAR PAVO...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ADEL...NASHVILLE...VALDOSTA...TIFTON...HAHIRA...SPARKS...ENIGMA...LENOX...
ALAPAHA...PAVO...MORVEN...BERLIN...BARWICK...CECIL...ELLENTON...BARNEY...REED
BINGHAM STATE PARK...OAKLAWN...HOLLIS AND FLAT FORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTH CENTRAL
GEORGIA.
LAT...LON 3080 8335 3082 8386 3131 8355 3142 8349
3140 8316
TIME...MOT...LOC 2028Z 277DEG 31KT 3133 8335 3089 8374
HAIL...<.75IN
WIND...60MPH
$$
42-DVD109 WWUS52 KTAE 012039 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 439 PM EDT FRI APR 1 2016 GAC071-275-277-012048- /O.CAN.KTAE.SV.W.0091.000000T0000Z-160401T2100Z/ COLQUITT GA-TIFT GA-THOMAS GA- 439 PM EDT FRI APR 1 2016 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLQUITT... SOUTHEASTERN TIFT AND EAST CENTRAL THOMAS COUNTIES IS CANCELLED... THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTH CENTRAL GEORGIA. LAT...LON 3081 8365 3141 8334 3140 8316 3080 8335 TIME...MOT...LOC 2038Z 258DEG 35KT 3140 8325 3084 8357 $$ GAC019-027-075-185-012100- /O.CON.KTAE.SV.W.0091.000000T0000Z-160401T2100Z/ BERRIEN GA-BROOKS GA-COOK GA-LOWNDES GA- 439 PM EDT FRI APR 1 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR CENTRAL BERRIEN...CENTRAL BROOKS...COOK AND NORTHWESTERN LOWNDES COUNTIES... AT 438 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ALAPAHA TO NEAR QUITMAN...MOVING EAST AT 40 MPH. A COUPLE OF TREES HAVE BEEN BLOWN DOWN IN THOMAS COUNTY WITH THESE STORMS. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... ADEL...NASHVILLE...VALDOSTA...HAHIRA...SPARKS...ENIGMA...ALAPAHA...MORVEN... CECIL...PINE VALLEY...MASSEE...NEW LOIS...COOK CO A/P...BARNEY...COTTLE... BERRIEN CO A/P...I-75 AT EXIT 29...GREGGS...KINDERLOU AND I-75 AT EXIT 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTH CENTRAL GEORGIA. LAT...LON 3081 8365 3141 8334 3140 8316 3080 8335 TIME...MOT...LOC 2038Z 258DEG 35KT 3140 8325 3084 8357 HAIL...<.75IN WIND...60MPH $$ 42-DVD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 10:41 AM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, Apr 1, 10:41 AM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1041 AM EDT FRI APR 1 2016
...Severe Weather and Flooding Threat Continues through early
Saturday...
.Update...
Initial round of convection weakened as it moved east, but another
large area of convection is developing into our Southeast Alabama
zones. Initially, this appears to be setting up just north of the
areas of heaviest rain yesterday across Geneva and Houston
Counties where 3-4 inches fell. An additional 2-3 inches is likely
from today's convection. Our Southeast AL and adjacent Southwest
GA zones are under a flash flood watch an a tornado watch is also
in effect until 19Z. Deep layer shear continues to look supportive
of severe weather, but the immediate concern will be flash
flooding.
&&
.Prev Discussion [641 AM EDT]...
.Near Term [Through Tonight]...
The 9 pm EDT regional surface analysis showed a cold front
approaching the Mississippi River, with plenty of deep moist
convection ahead of it to our north and northwest. Vapor imagery
and upper air data showed split upper level flow over the CONUS.
The main feature of interest for our region was the positive-tilt
northern stream trough over the Central Plains. This trough will
be slow to translate eastward, and so will the surface cold front.
With ample moisture and large scale ascent today and tonight, it's
not a question of will it rain; it's simply a question of when and
how much. This is the complicated part of this forecast, as
mesoscale features and diabatic temperature changes, which are
often a challenge for numerical guidance, will likely play the
largest role in the details. It's safe to say that beginning
around daybreak, numerous rain bands will begin to develop across
western portions of our forecast area, the spread eastward by
afternoon.
Assessing the timing and extent of the severe thunderstorm threat
is challenging. It is nearly certain that the deep layer shear
will be sufficient for storm organization, and that the 0-1 km
shear will be somewhat supportive of a tornado as well. The tricky
part is forecasting buoyancy. The NWP guidance forecasts unusually
steep mid- tropospheric lapse rates this morning, but then quickly
destroys the EML through latent heating from a large area of deep
moist convection. The models also forecast a sharp increase in
surface- based CIN by afternoon as rain-cooled air helps stabilize
the PBL across much of our forecast area. This could limit the
threat of surface-based storms (and wind damage/tornadogenesis)
later this afternoon. Then there is the question of whether or not
the PBL can destabilize overnight, especially with ongoing rain.
Confidence is therefore low in forecasting the details of the
severe storm threat. For those isolated storms with the strongest
updrafts, the main threat will be damaging wind gusts and hail,
though an isolated tornado is also possible.
.Short Term [Saturday Through Sunday]...
Front is expected to stretch from near Valdosta to Tallahassee
around sunrise on Saturday. Showers and thunderstorms will be
ongoing ahead of the front, with an isolated strong to severe
storm possible through midday. Highs temperatures will be slightly
cooler on Saturday as the new air mass filters in behind the
front. However, with plenty of spring sun, still expect
temperatures to reach the 70s. Temperatures will cool into the mid
to upper 40s by Sunday morning before rebounding into the lower to
mid 70s Sunday afternoon.
.Long Term [Sunday Night Through Friday]...
Dry and seasonable conditions are expected through the first half
of the work week, with northwesterly flow developing aloft and the
upper trough axis along the eastern seaboard. Expect highs in the
mid to upper 70s and lows in the upper 40s to lower 50s through
Wednesday. The next front is expected to rapidly cross the area on
Thursday, accompanied by a chance of showers and possibly a few
thunderstorms.
.Aviation...
[Through 12Z Saturday] Aviators should prepare for a rainy day and
night across the region. Areas of IFR cigs this morning will
improve to MVFR by late morning. TSRA will develop across
southeast AL and the FL Panhandle this morning, then spread
eastward through mid afternoon. Another "wave" of rain will affect
all terminals overnight. A few storms could be severe with gusts
to 50 KT and hail.
.Marine...
Moderate onshore flow will continue today before becoming offshore
late tonight and Saturday in the wake of a cold front. A period of
Small Craft Advisory conditions will be possible Saturday night
into early Sunday. Winds and seas will diminish for the beginning
of the work week as high pressure builds over the region.
.Fire Weather...
No concerns.
.Hydrology...
Current conditions across the region show above normal stream
flows in the lower portion of the river basins, except in the
Suwannee. Flooding is still occurring on the Ochlockonee,
Apalachicola, Withlacoochee, and Choctawhatchee Rivers in Florida.
Flooding concerns will continue through tonight as a cold front
crosses the region. Due to the slow movement of the frontal
system, the potential exists for additional widespread 2 to 4
inch rainfall totals across the area with isolated heavier totals
of 5 to 6 inches possible. The blend of the latest guidance
suggests the heavier totals would be most likely in the Florida
Panhandle through SE Alabama and SW Georgia, which would suggest
at least that the most impactful river flooding would be limited
to areas already in flood.
With heavy rain rate possible with the storms today, the Flash
Flood Watch remains in place for most of the region through
Saturday morning.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 80 67 75 48 74 / 80 80 60 0 0
Panama City 73 64 71 52 70 / 90 80 40 0 0
Dothan 75 58 71 46 71 / 90 90 20 0 0
Albany 76 61 72 45 71 / 90 90 30 0 0
Valdosta 81 67 74 47 73 / 80 70 80 0 0
Cross City 83 70 78 49 76 / 30 40 80 10 0
Apalachicola 75 68 74 51 71 / 70 70 60 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Saturday morning FOR Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
Jackson-Leon-Liberty-North Walton-South Walton-Washington.
High Rip Current Risk through Saturday morning FOR Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch through Saturday morning FOR Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-
Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch through Saturday morning FOR Coffee-Dale-
Geneva-Henry-Houston.
GM...NONE.
&&
UPDATE...WOOL
NEAR TERM...FOURNIER
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...FOURNIER
MARINE...CAMP
FIRE WEATHER...FOURNIER
HYDROLOGY...CAMP/MCDERMOTTIn the hours before
Local storm report, Apr 1, 2:32 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
232 PM EDT FRI APR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD 3 S RHOADES 31.22N 86.17W
04/01/2016 COFFEE AL 911 CALL CENTER
WATER COVERING ROADWAY
&&
MCDERMOTTLocal storm report, Apr 1, 2:33 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT FRI APR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD 2 NW WICKSBURG 31.23N 85.65W
04/01/2016 HOUSTON AL 911 CALL CENTER
WATER COVERING ROADWAY
&&
MCDERMOTTLocal storm report, Apr 1, 2:34 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 PM EDT FRI APR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD 2 WSW DOTHAN 31.21N 85.43W
04/01/2016 HOUSTON AL 911 CALL CENTER
WATER COVERING ROADWAY
&&
MCDERMOTTLocal storm report, Apr 1, 2:35 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT FRI APR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD 2 SE PINCKARD 31.29N 85.53W
04/01/2016 DALE AL 911 CALL CENTER
ROAD CLOSED DUE TO FLOODING
&&
MCDERMOTTLocal storm report, Apr 1, 2:37 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT FRI APR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD PINCKARD 31.31N 85.55W
04/01/2016 DALE AL 911 CALL CENTER
ROAD CLOSED DUE TO FLOODING
&&
MCDERMOTTLocal storm report, Apr 1, 3:24 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
324 PM EDT FRI APR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD SLOCOMB 31.11N 85.59W
04/01/2016 GENEVA AL PUBLIC
SOCIAL MEDIA PICTURE OF FLOODING IN SLOCOMB. ROADWAY
COMPLETELY COVERED WITH WATER
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:52 PM EDT | River Flood Warning | TAE | Grady, Thomas | 5 days |
| Apr 1, 7:56 AM EDT | Severe Thunderstorm Warning | TAE | Randolph | 34 min |
| Apr 1, 8:47 AM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Randolph | 32 min |
| Apr 1, 2:01 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Lee, Randolph, Terrell | 32 min |
| Apr 1, 4:45 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Lanier, Lowndes | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.